Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 136, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 4, 2002, 1:04 PM CDT for Autauga County, Elmore County, Montgomery County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2002, 1:04 PM CDT (18:04 UTC)
- Expired
- May 4, 2002, 1:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:05 PM CDT | Hail 0.75 | Millbrook, AL | Pea to dime size hail was observed just west of Millbrook. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1155 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 041804 SVRBHM ALC001-051-101-041830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 103 PM CDT SAT MAY 4 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUTAUGA COUNTY IN ALABAMA ELMORE COUNTY IN EAST CENTRAL ALABAMA MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 130 PM CDT * AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PRATTVILLE...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MILLBROOK AND MONTGOMERY. LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3257 8654 3239 8658 3228 8604 3250 8599
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:35 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 4, 10:35 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1035 AM CDT SAT MAY 04 2002 VISIBLE SATELLITE IMAGERY SHOWING A FEW BREAKS IN THE OVERCAST OVER NRN AL...BUT HARD TO DISCERN A NOTICEABLE CLEARING TREND. UPPER FLOW IS QUASI-ZONAL...AND DONT SEE ANYTHING TO SUGGEST SIGNIFICANT SUBSIDENCE (AND HENCE...CLEARING) LATER TODAY. WILL UPDATE SHORTLY AND GO A BIT MORE PESSIMISTIC ON THE CLOUDINESS ACRS NRN AL...WHILE SHADING TEMPS DOWNWARD SLIGHTLY. PROBABLY SAFE TO REMOVE POPS FROM BHM NWD GIVEN LACK OF LIFT AND STABILITY OF AIRMASS...BUT WILL NEED TO HOLD ONTO CHC POPS ACRS CNTL ZONES WHERE RADAR STILL DEPICTS SEVERAL CLUSTERS OF PCPN ATTM. REST OF FORECAST LOOKS OK. UPDATES OUT SHORTLY. 66 .BHM...NONE.
In the hours before
Special weather statement, May 4, 7:42 AM CDT, 5 hours 22 minutes before
ALZ001>050-041500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 742 AM CDT SAT MAY 04 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SLOWLY MOVING COLD FRONT IS SITUATED ACROSS CENTRAL ALABAMA THIS MORNING...FROM NEAR MERIDIAN MISSISSIPPI...TO SOUTH OF BIRMINGHAM... TO NEAR ANNISTON. SOUTH OF THE FRONT...THE ATMOSPHERE REMAINS WARM AND FAIRLY UNSTABLE. NORTH OF THE FRONT...COOLER AND MORE STABLE CONDITIONS PERSIST. ALONG AND JUST NORTH OF THE FRONT...ADDITIONAL LIGHTER RAINFALL WILL OCCUR THROUGH THE AFTERNOON HOURS. OVER THE TENNESSEE VALLEY...THE CHANCE FOR RAINFALL SHOULD BE VERY LOW THROUGH THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN HALF OF ALABAMA THROUGH THIS AFTERNOON. THIS INCLUDES MONTGOMERY...AUBURN...SELMA...AND TROY. A FEW STRONG THUNDERSTORMS COULD DEVELOP TO THE SOUTH OF THE FRONT THIS MORNING AND AFTERNOON. EVEN THOUGH SEVERE WEATHER IS NOT EXPECTED...EMERGENCY MANAGEMENT PERSONNEL ACROSS SOUTHERN ALABAMA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:35 AM CDT | Flash Flood Warning | BMX | Franklin, Lamar, Lawrence, Marion, Winston | 3 hr |
| May 4, 2:51 AM CDT | Flash Flood Warning | BMX | Limestone, Madison, Morgan | 4 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.